Wisconsin, 2021Cold in Wisconsin, February 6 to 7, 2021
February 6 to 7, 2021 · NWS MKX · 20 events in 20 counties and zones
Bitterly cold air plunged from Canada into the Upper Mississippi River Valley and western Great Lakes bringing wind chill temperatures of 20 below to 35 below zero. Warm shelters were opened in urban areas.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bitterly cold air plunged from Canada into the Upper Mississippi River Valley and western Great Lakes bringing wind chill temperatures of 20 below to 35 below zero. Warm shelters were opened in urban areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 6, 2:43 PM CST, 6 hours 17 minutes earlier.
Area forecast discussion, Feb 6, 2:43 PM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
243 PM CST Sat Feb 6 2021
.SHORT TERM...
(Issued 242 PM CST Sat Feb 6 2021)
Tonight and Sunday:
The precip moving across Iowa and Illinois today is associated
with a weak upper level shortwave and 850-700mb frontogenesis.
There is a stronger shortwave right behind it, which will
eventually catch up to this weaker one as it crosses WI this
evening. The 700 fgen forcing is a little more broad and extends
into southern MN and WI as the day goes on. There is dry air in
the low levels over southern WI, and since the forcing is stronger
aloft, it will take a while for that dry layer to saturate, if it
ever does. Looking at upstream obs near La Crosse, we can see a
line/band of light snow on radar that is associated with the
shortwave and probably 700mb fgen. There is only light snow or
flurries falling out of this band, so snow accumulation above a
dusting is not expected for southern WI as it crosses our area
late this afternoon into early evening, except maybe along the
WI/IL border.
We could see elevated wind gusts in the wake of that strong
shortwave until around midnight before our weak inversion
develops. Winds just above the surface will continue around 20 mph
with the cold air advection, but surface winds will drop off to
around 8 to 12 mph. 925mb temps drop to around -24C, which is
about 6C lower than what it was this morning. Pretty confident in
low temperatures dropping to around -15 inland from Lake Michigan.
Despite the lighter winds there, this is sufficient for wind
chills well in the -25 to -30 range. Thus the going Wind Chill
Advisory is still valid.
Cronce
&&
.LONG TERM...
(Issued 242 PM CST Sat Feb 6 2021)
Monday and Monday night:
Next potentially impactful system takes aim on the area this
period with an impact for the afternoon/evening commute. With the
arctic air in place even a little snow can cause some issues. So
decent consensus amongst the models on this. Boosted the very
meager pops that the NBM/init into the likely category in the
southeast. Overall, this system looks to have a little more
moisture and with the cold temperatures/high ratios parts of the
southeast could see 1-2 inches of snowfall from this event. Looks
like the morning would start off dry and cold with the light snow
spreading in during the afternoon hours and then exiting the far
east during the early evening hours.
Tuesday and Tuesday night:
In the wake of the departed system high pressure will settle across
the area this period. Still bitterly cold though the presence of
the high will keep winds on the lighter side.
Wednesday through Saturday:
Opting for a more GFS weighted solution with the handling of this
arctic outbreak for the 2nd half of the week here. As low pressure
traverses the southern and eastern states this will lead to a
further tightening of the pressure gradient across the Upper
Midwest. The arctic air will continue to be reinforced with a
sustained northwest wind, gusty at times. Having said that, the
GFS has trended a bit towards the GEM/ECMWF for some snow later
Thursday into Thursday night driven largely by upper jet action
with primary low well off to the south. We could be seeing even
colder temps/wind chills with the 925 temps/1000-500 millibar
thicknesses getting a reinforcing crash once again Friday/Saturday
with potential for more wind chill headlines. Stay tuned!
Cronce
&&
.AVIATION...
(Issued 242 PM CST Sat Feb 6 2021)
Snow will track across northern IL and clip southern WI late this
afternoon into this evening. Ceilings may drop to MVFR for a
period of time toward the IL border, but should stay above 3500 ft
in northern areas. This system seems like it will continue to track
a little further south than previously forecast.
Cronce
&&
.MARINE...
(Issued 242 PM CST Sat Feb 6 2021)
Freezing spray is the main issue for the next few days, as modest
westerly winds persist and frigid arctic temperatures continue to
settle in. Winds will increase tonight with another push of arctic
air. Late tonight into Sunday morning is our best chance to see
some heavy freezing spray, but it does not appear widespread
enough to justify a heavy freezing spray warning.
Locally, offshore winds will approach small craft advisory
criteria tonight and freezing spray will also be a threat.
Cronce
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-
WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...9 PM Saturday
to noon Sunday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 6, 2:49 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
249 PM CST Sat Feb 6 2021
WIZ046-047-051-052-056>060-062>072-072100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
249 PM CST Sat Feb 6 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Cold wind chills will bottom out around -30 degrees Fahrenheit
late tonight. A Wind Chill Advisory is in effect tonight from 9pm
until Sunday at Noon.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Very cold temperatures and bitterly cold wind chills are expected
to continue into at least early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-072100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
249 PM CST Sat Feb 6 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Offshore winds will approach Small Craft Advisory criteria tonight
and freezing spray will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Freezing spray will be possible through much of next week.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
249 PM CST Sat Feb 6 2021
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
Moderate freezing spray may become heavy at times tonight into
Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Freezing spray will be possible through much of next week.
MRC
www.weather.gov/mkx
Cold/Wind Chill, Columbia
- When
- February 6, 9:00 PM CST to February 7, 12:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 20 below to 35 below zero.
Cold/Wind Chill, Dane
- When
- February 6, 9:00 PM CST to February 7, 12:00 PM CST
- Where
- Dane forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 20 below to 34 below zero.
Cold/Wind Chill, Green
- When
- February 6, 9:00 PM CST to February 7, 12:00 PM CST
- Where
- Green forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 35 below zero.
Cold/Wind Chill, Iowa
- When
- February 6, 9:00 PM CST to February 7, 12:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Marquette
- When
- February 6, 9:00 PM CST to February 7, 12:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Sauk
- When
- February 6, 9:00 PM CST to February 7, 12:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 38 below zero.
Cold/Wind Chill, Green Lake
- When
- February 6, 10:00 PM CST to February 7, 12:00 PM CST
- Where
- Green Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Fond du Lac
- When
- February 6, 11:00 PM CST to February 7, 12:00 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Rock
- When
- February 6, 11:00 PM CST to February 7, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 20 below to 30 below zero.
Cold/Wind Chill, Sheboygan
- When
- February 6, 11:00 PM CST to February 7, 5:00 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 35 below zero.
Cold/Wind Chill, Dodge
- When
- February 7, 12:00 AM CST to 12:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Jefferson
- When
- February 7, 12:00 AM CST to 12:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Washington
- When
- February 7, 12:00 AM CST to 12:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Waukesha
- When
- February 7, 12:00 AM CST to 12:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Walworth
- When
- February 7, 1:00 AM CST to 12:00 PM CST
- Where
- Walworth forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 20 below to 34 below zero.
Cold/Wind Chill, Kenosha
- When
- February 7, 2:00 AM CST to 12:00 PM CST
- Where
- Kenosha forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Milwaukee
- When
- February 7, 2:00 AM CST to 12:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Ozaukee
- When
- February 7, 2:00 AM CST to 12:00 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Racine
- When
- February 7, 2:00 AM CST to 12:00 PM CST
- Where
- Racine forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 34 below zero.
Cold/Wind Chill, Lafayette
- When
- February 7, 3:00 AM CST to 12:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Wind chill temperatures mainly from 25 below to 35 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 6, 20214 deaths · 1 injured · 1 event
- Extreme Cold in Kansas, February 6 to 18, 20213 deaths · 25 events
- Cold in Wisconsin, February 6 to 7, 20211 death · 1 event
- Extreme Cold in South Dakota, February 6 to 17, 202126 events
- Winter Weather in Virginia, February 6 to 7, 202124 events
- Winter Weather in Tennessee, February 6 to 7, 202122 events
- Extreme Cold and Cold in Michigan, February 6 to 9, 202115 events
- Extreme Cold in Minnesota, February 6 to 11, 202115 events
- Winter Weather in North Carolina, February 6 to 7, 202113 events
- Extreme Cold in North Dakota, February 6 to 11, 202113 events
- Winter Weather in North Carolina, February 6 to 7, 202112 events
- Hail and Damaging Winds in Florida, February 6 to 7, 2021$5,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936827, 936828, 936831, 936833, 936837, 936842, 936832, 936830, 936841, 936843, 936829, 936834, 936845, 936846, 936844, 936835, 936838, 936839, 936840, 936836.